Tornadoes · United States · Minnesota · 2015

EF0 tornado, Darwin, Minnesota, May 16, 2015

This EF0 tornado ran 5.0 miles across Meeker County on May 16, 2015, touching down at 7:48 PM CDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
May 16, 2015
Touchdown
7:48 PM CDT (00:48 UTC)
Lifted
7:58 PM CDT (00:58 UTC)
On the ground
10 minutes
Path length
5.0 miles (8.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$50,000
County
Meeker County
Touchdown point
45.066, -94.456
Lift-off point
45.138, -94.455
Record number
1505161848-01

The damage survey

19 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 83 mph.

  • At least one dozen trees were uprooted or broken in this area.
  • Small garden shed that stored football equipment.
  • Last damage from the tornado was a large branch down on the north side of Highway 55, north of the football field.
  • Barn was about 100 years old.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

The morning of Saturday, May 16th, a warm front surged northward from the Minnesota, Iowa border to west central and east central Minnesota. Surface winds backed from the northeast, to the east-southeast once the front went through the area. In addition, there was a sharp clearing line south of this front that led to strong surface heating once the front passed. ||Thunderstorms began to develop across southwest and west central Minnesota during the afternoon, and moved northward. Once the storms moved northward near the warm front, the storms quickly became tornadic. Some tornadoes occurred for only a minute or two, but others had a longer duration of 5 to 10 minutes and looked quite large according to video. Just about all the tornadoes moved over farm fields that were still open, as corn and bean plants were just beginning to emerge. A few outbuildings were damaged or destroyed along with roof and tree damage. One of the storms that developed southeast of Litchfield, Minnesota, caused damage to several buildings. Another storm moved near Kimball, Minnesota, and damaged a schools athletic field.

This tornado knocked down dozens of trees, pushed a barn and other sheds off their foundations, and took the roof off a pole barn.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

13 minutes of warning. NWS MPX issued a tornado warning for this county at 00:35 UTC, 13 minutes before the tornado touched down, in force until 01:00 UTC.

The county was under a tornado watch, issued at 22:25 UTC and running to 03:00 UTC.

Issued (UTC)ExpiredProductOffice
22:25 UTC03:00 UTCTornado WatchMPX
00:03 UTC00:30 UTCSevere Thunderstorm WarningMPX
00:15 UTC00:45 UTCTornado WarningMPX
00:35 UTC01:00 UTCTornado WarningMPX
00:40 UTC01:15 UTCTornado WarningMPX
01:25 UTC01:34 UTCTornado WarningMPX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:55 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at May 16, 3:57 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 16, 3:57 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
357 PM CDT SAT MAY 16 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 351 PM CDT SAT MAY 16 2015

WATER VAPOR IMAGERY THIS AFTERNOON INDICATES A STRONG UPPER LEVEL
CIRCULATION PUSHING EAST THROUGH NORTHERN NEW MEXICO...WITH
CONVECTIVE INITIATION IMMEDIATELY DOWNSTREAM OF THE WAVE ACROSS
THE TEXAS PANHANDLE. MEANWHILE...A WARM FRONT HAS LIFTED INTO
SOUTHERN MN AND DEW POINTS HAVE RISEN WELL INTO THE 60S.
ADDITIONAL THUNDERSTORM DEVELOPMENT ACROSS WESTERN MN INTO EASTERN
SD WILL CONTINUE AS DESTABILIZATION HAS OCCURRED. A SUBTLE WAVE
ADVANCING NORTH WILL HELP INITIATE STORM DEVELOPMENT IN THIS AREA.
EFFECTIVE BULK SHEAR VALUES OF AROUND 30-40 KNOTS MAY PRODUCE
MULTICELL CLUSTERS WITH ISOLATED EMBEDDED SUPERCELLS CAPABLE OF
PRODUCING ISOLATED SEVERE WEATHER ACROSS WESTERN MN THIS EVENING.
EASTERN MN AND WESTERN WI SHOULD GENERALLY REMAIN DRY THROUGH THE
EVENING...BEFORE SCATTERED SHOWERS AND WEAK THUNDERSTORMS MOVE IN
LATE TONIGHT THROUGH SUNDAY MORNING.

ON SUNDAY...THE AFOREMENTIONED UPPER LEVEL SHORTWAVE WILL ADVANCE
NORTH AND A DEEPENING SURFACE LOW WILL ADVANCE FROM KANSAS
NORTHWARD THROUGH NEBRASKA AND EVENTUALLY INTO EASTERN SOUTH
DAKOTA. WITH A MOIST AND UNSTABLE AIRMASS PRESENT...MUCH BETTER
SHEAR AND SURFACE ENERGY WILL COME TOGETHER THROUGH EARLY
AFTERNOON...ESPECIALLY ACROSS EASTERN MN AND WESTERN WI...WHERE
THE SEVERE WEATHER RISK HAS BEEN UPGRADED TO THE ENHANCED
CATEGORY. 0-6KM EFFECTIVE SHEAR APPROACHING 60 KNOTS COMBINED WITH
BETTER SURFACE HEATING ACROSS THIS AREA WILL ALLOW SURFACE BASED
CAPE VALUES OF 1000-2000 J/KG. CONFIDENCE IS RELATIVELY LOW THOUGH
IN THE SEVERE DEVELOPMENT POTENTIAL DUE TO MORNING CONVECTION AND
ITS POSSIBLE AFFECT ON DESTABILIZATION BY EARLY AFTERNOON. GIVEN
SUFFICIENT HEATING THOUGH...EXPECT BY EARLY AFTERNOON THE
POSSIBILITY OF DISCRETE SUPERCELL THUNDERSTORMS INITIATING IN
EASTERN MN AND WESTERN WI WHICH WOULD BE CAPABLE OF PRODUCING
SEVERE HAIL...WIND...AND A FEW TORNADOES.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 351 PM CDT SAT MAY 16 2015

SFC LOW OVER N-CENTRAL MN WILL HAVE ITS PROGRESS SLOWED AS IT
RUNS INTO HIGHER PRES FROM THE N. MEANWHILE...THE DEEP UPR LVL LOW
WILL THEN RUN ATOP THE SFC LOW...MAKING FOR A DEEPLY STACKED LOW
PRES AREA CENTERED OVER NERN MN COME DAYBREAK MON MRNG. THE BULK
OF THE SHWRS/TSTMS WILL BE IN ERN PORTIONS OF THE WFO MPX CWFA BY
SUN EVE...PARTICULARLY ANYTHING OF A STRONG/SEVERE NATURE...
LEAVING MAINLY RESIDUAL SHOWERS AND ISOLD TSTMS IN THE WAKE OF THE
PASSING CDFNT. WHILE THE FRONTAL PRECIP COVERAGE WANES SUN NIGHT
INTO MON...THE DEEP COLD LOW MOVING OVER THE REGION MAY BRING
ADDITIONAL LIGHT RAIN SHOWERS TO NRN-CENTRAL MN AND NWRN WI DURG
THE DAY ON MON. THIS LOW WILL THEN PULL AWAY FROM THE AREA MON
NIGHT INTO TUE...BEING REPLACED BY SFC HIGH PRES THAT WILL REMAIN
IN PLACE TUE THRU FRI...MAKING FOR A PROLONGED DRY PERIOD FOR THE
REGION. HOWEVER...AT THE SAME TIME...THE NW-SE ORIENTATION OF THE
SFC HIGH COMBINED WITH A LONGWAVE TROF SETTING UP OVER ERN NOAM
WILL ALLOW A PERSISTENT PATH OF MUCH COLDER CANADIAN AIR TO TAKE
RESIDENCE OVER THE REGION THRU AT LEAST THE FIRST HALF OF THE
WEEK. THIS POTENT SURGE OF CAA WILL DROP TEMPS NEARLY 30 DEGREES
FROM SUN INTO MON AS HIGHS ON MON WILL RANGE FROM THE LOWER 40S TO
THE LOWER 50S. TEMPERATURES WILL THEN SLOWLY MODERATE THROUGH THE
REST OF THE WEEK...WITH HIGHS RETURNING TO THE UPPER 60S BY THE
END OF THE WEEK. FROST MAY BE A CONCERN ON MON AND TUE NIGHTS AS
LOWS DIP INTO THE LOW/MID 30S ACROSS PARTS OF CENTRAL MN/WI.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1246 PM CDT SAT MAY 16 2015

CURRENT SCENARIO MAKES FOR A MESSY AVIATION FORECAST FOR THE AREA.
A SURFACE LOW IS PUSHING INTO WESTERN SOUTH DAKOTA FROM THE
WEST...WITH A WARM FRONT EXTENDING EAST AND DEW POINTS IN THE MID
60S SURGING NORTHWARD INTO SOUTHERN MN. DEW POINT DEPRESSIONS WILL
REMAIN JUST A COUPLE DEGREES...AND LOW LEVEL LCL'S SHOULD REMAIN
IN PLACE. SO...EXPECTING WIDESPREAD MVFR TO HOLD FOR THE MOST PART
WITH A FEW PERIODS OF SCATTERING OCCURRING THIS AFTERNOON. LATE
THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP
AND PUSH EAST INTO WESTERN MN AND CONTINUE NORTHEAST THROUGH THE
EVENING. RWF/STC/AXN MAY ALL BE DIRECTLY IMPACTED BY THIS
LINE...BUT MSP MAY BE ON THE SOUTHERN PERIPHERY OF THESE
STORMS...WILL BE SOMETHING TO MONITOR. AS THE LOW DEEPENS IN SOUTH
DAKOTA TONIGHT AND TOMORROW MORNING...WE'LL REMAIN IN UNSTABLE AIR
AND MORE THUNDERSTORM DEVELOPMENT IS EXPECTED TOMORROW MORNING.

KMSP...BEST CHANCE FOR THUNDER TONIGHT WILL BE FROM 03Z TO
06Z...HOWEVER THE HRRR INDICATES THE POSSIBILITY THAT THE
THUNDERSTORM CLUSTER MOVING THROUGH WESTERN MN THIS AFTERNOON MAY
SLIDE JUST NORTH OF MSP...BUT IF IT DOES STILL EXPECT OTHER SPOTTY
THUNDERSTORM DEVELOPMENT LATE TONIGHT. FOR TOMORROW
AFTERNOON...STRONG THUNDERSTORMS LOOK TO DEVELOP AND MOVE THROUGH
FROM ROUGHLY 20-23Z.

/OUTLOOK FOR KMSP/
MON...MVFR CIGS. SCT -SHRA. WINDS NW AT 15-25 KTS.
TUE...MVFR CIGS EARLY. WINDS N AT 10 KTS.
WED...VFR. WINDS NNE 5 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...SPD
LONG TERM...JPC/CLF
AVIATION...SPD
Hazardous weather outlook, May 16, 1:23 PM CDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
123 PM CDT SAT MAY 16 2015

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
171830-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
123 PM CDT SAT MAY 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORM DEVELOPMENT IS EXPECTED LATE THIS AFTERNOON AND
EVENING. THESE STORMS MAY BE SEVERE WEST OF THE INTERSTATE 35
CORRIDOR. LARGE HAIL AND DAMAGING WINDS WOULD BE THE PRIMARY
THREATS...ALTHOUGH TORNADOES CANNOT BE RULED OUT. HEAVY RAINFALL
IS ALSO POSSIBLE WITH THESE STORMS...ESPECIALLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO BE ONGOING SUNDAY MORNING...WITH
STORMS CONTINUING INTO SUNDAY NIGHT. SEVERE WEATHER APPEARS
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. THERE WILL AGAIN BE A THREAT FOR TORNADOES PRIMARILY
ACROSS EASTERN MN AND WESTERN WI.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING WEST OF I-35. ACTIVATION WILL LIKELY BE NEEDED ACROSS
EASTERN MN AND WESTERN WI SUNDAY AFTERNOON.

In the hours before

Local storm report, May 16, 6:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
626 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     FUNNEL CLOUD     DE GRAFF                45.26N 95.47W
05/16/2015                   SWIFT              MN   TRAINED SPOTTER

            ROPE FUNNEL CLOUD CAME DOWN BRIEFLY BUT DID
            NOT TOUCH THE GROUND. REPORTED BY TRAINED
            SPOTTER BETWEEN MURDOCK AND BENSON LOCATED
            NEAR 120TH AVE S AND 20TH ST. SE.

&&

MKM
Local storm report, May 16, 6:43 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
643 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0639 PM     TORNADO          5 WSW SUNBURG           45.32N 95.33W
05/16/2015                   SWIFT              MN   STORM CHASER

            STORM CHASER REPORTED TORNADO BRIEFLY
            TOUCHED DOWN 5 MILES WSW OF SUNBURG.

&&

MKM
Special weather statement, May 16, 6:54 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
654 PM CDT SAT MAY 16 2015

MNZ058-065-170030-
MEEKER-RENVILLE-
654 PM CDT SAT MAY 16 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MEEKER AND
NORTHEASTERN RENVILLE COUNTIES...

AT 654 PM CDT...A STRONG THUNDERSTORM WAS NEAR LAKESIDE...OR 12 MILES
SOUTHWEST OF HUTCHINSON...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HECTOR...BUFFALO LAKE...COSMOS...GREENLEAF...LAKESIDE...CEDAR
MILLS...CORVUSO AND STROUT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR CENTRAL
MINNESOTA.

LAT...LON 4472 9451 4472 9471 4510 9471 4510 9449
TIME...MOT...LOC 2354Z 182DEG 30KT 4479 9460
Local storm report, May 16, 7:07 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
707 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TORNADO          7 WSW BROOTEN           45.46N 95.25W
05/16/2015                   POPE               MN   STORM CHASER

            STORM CHASER REPORTED TORNADO. SPOTTER
            LOCATED 7 MILES WSW OF BROOTEN. TORNADO IS 2
            TO 3 MILES SW OF THEIR LOCATION.

&&

MKM
Local storm report, May 16, 7:21 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     FUNNEL CLOUD     3 S SEDAN               45.53N 95.25W
05/16/2015                   POPE               MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED FUNNEL CLOUD 3
            MILES SOUTH OF SEDAN.

&&

MKM
Local storm report, May 16, 7:47 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 PM CDT SAT MAY 16 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     2 W BROOTEN             45.50N 95.16W
05/16/2015                   POPE               MN   TRAINED SPOTTER

            3 REPORTS OF FUNNEL CLOUDS COMING UP AND
            DOWN JUST WEST OF BROOTEN. 2 REPORTS FROM
            TRAINED SPOTTER. 1 PUBLIC REPORT. RELAYED
            VIA COUNTY DISPATCH.

&&

MKM

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Minneapolis, MN (KMPX), 00:00Z

0.8 hours before the tornado, 73 km from the path. May 17, 2015.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 440 joules per kilogram, CIN -31, lifted condensation level 1055 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 00:00Z on 2015-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 234 square meters per square second, 0 to 6 km bulk shear 43 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
440 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
2073 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
43 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.6
Supercell composite
11.3
0-3 km lapse rate
6.8 K/km

Open this sounding in Storm Lab

Minneapolis, MN (KMPX), 12:00Z

11.2 hours after it, 73 km from the path. May 17, 2015.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 314 joules per kilogram, CIN -19, lifted condensation level 642 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-05-17The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 186 square meters per square second, 0 to 6 km bulk shear 36 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
314 J/kg
Mixed-layer CIN
-19 J/kg
Surface CAPE
531 J/kg
Mixed-layer LCL
642 m above ground
0-6 km bulk shear
36 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2
0-3 km lapse rate
5.9 K/km

Open this sounding in Storm Lab

The surface observations

Litchfield (LJF), 4 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:52 UTC75.268130° 13 kt211007.8
23:13 UTC73.468120° 14 kt1007.5
23:33 UTC73.468110° 11 kt181007.5
23:52 UTC73.466.2100° 14 kt1006.4VCTS
00:13 UTC71.666.2100° 12 kt1006.4TS
00:33 UTC69.868170° 5 kt101006.8TSRA
00:52 UTC66.266.2260° 21 kt271007.1+TSRA
01:13 UTC64.464.4290° 4 kt171007.8+TSRA
01:33 UTC64.464.40° 0 kt1007.5-TSRA
01:52 UTC64.464.470° 5 kt1007.8-VCTSRA
02:13 UTC64.464.470° 6 kt1007.5-VCTSRA
02:32 UTC64.464.4130° 5 kt1007.5-VCTSRA

From the Iowa Environmental Mesonet's archive of airport observations.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
00:24 UTCHEAVY RAIN 02 Nnw LitchfieldMeeker, MN2 FEET OF WATER REPORTED ON HIGHWAY 12 NEAR INTERSECTION OF COUNTY RD 22. RAINFALL AMOUNT UNKNOWN.
00:50 UTCTORNADO3 Wsw DarwinMeeker, MNLAW ENFORCEMENT REPORTED THAT TORNADO HIT A FARMSTEAD 3 MILES WSW OF DARWIN. ALL OUTBUILDINGS WERE DESTROYED. HOUSE WAS OK. IN ADDITION, TWO IRRIGATORS WERE BLOWN INTO A FIELD.
00:58 UTCHAIL 15 Nne Cedar MillsMeeker, MNNICKEL TO QUARTER SIZED HAIL REPORTED IN THE GREENLEAF AREA.
01:29 UTCHAIL 0.881 N DasselMeeker, MN
01:35 UTCTORNADO1 W KimballStearns, MNTRAINED SPOTTER REPORTED TORNADO TOUCHDOWN ABOUT 1/2 MILE WEST OF KIMBALL. ROOF DAMAGE WITH SHEET METAL DEBRIS REPORTED IN AREA.
01:35 UTCTORNADO1 W KimballStearns, MNTRAINED SPOTTER REPORTED TORNADO TOUCHDOWN ABOUT 1/2 MILE WEST OF KIMBALL. ROOF DAMAGE WITH SHEET METAL DEBRIS REPORTED IN AREA. EMERGENCY MANAGER REPORTS DAMAGE TO TWO SHEDS AT HIGH SCHOOL AND DEBRIS ON HWY 55 1/3 MILE
02:25 UTCTSTM WND DMG2 S WaverlyWright, MNLAW ENFORCEMENT REPORTED A TREE ON A HOUSE 2 MILES S OF WAVERLY. POWER LINE ALSO DOWN.
02:45 UTCHEAVY RAIN 0South HavenWright, MNLAW ENFORCEMENT REPORTED FLOODING ON SEVERAL COUNTY ROADS DUE TO HEAVY RAINFALL. HEAVIEST RAIN FELL IN FAR WESTERN PORTION OF THE COUNTY. RAINFALL TOTAL UNKNOWN.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2015 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are

The other tornadoes of May 16, 2015

47 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 161:12 PM CDTEF0Briscoe, TX0.530
May 161:13 PM MDTEF0Park, WY1.420
May 162:20 PM CDTEF1Donley, TX8.6150
May 162:40 PM CDTEF1Donley, TX22.5100
May 163:14 PM CDTEF0Wheeler, TX5.530
May 164:33 PM CDTEF1Chippewa, MN1.850$250,000
May 164:49 PM CDTEF1Roger Mills, OK3.5100
May 165:05 PM CDTEF1Dewey, OK0.550
May 165:18 PM CDTEF0Swift, MN2.7100$5,000
May 165:23 PM CDTEF0Chippewa, MN2.725
May 165:26 PM CDTEF3Hardeman, TX to OK40.41,600
May 165:33 PM CDTEF1Swift, MN3.1100$50,000
May 165:36 PM CDTEF0Swift, MN0.115
May 165:37 PM CDTEF1Lyon, KS0.250
May 165:47 PM CDTEF0Beckham, OK0.230
May 165:51 PM CDTEF0Chippewa, MN0.825
May 165:57 PM CDTEF0Chippewa, MN0.525
May 166:05 PM CDTEF0Tillman, OK0.220
May 166:22 PM CDTEF1Major, OK16.0400
May 166:24 PM CDTEF0Swift, MN0.325
May 166:38 PM CDTEF0Swift, MN1.325
May 167:01 PM CDTEF0Pope, MN0.115
May 167:14 PM CDTEF1Comanche, OK7.1400
May 167:15 PM CDTEF0Pope, MN5.0200
May 167:22 PM CDTEF0Archer, TX0.230
May 167:41 PM CDTEF0Pope, MN2.550
May 167:55 PM CDTEF0Caddo, OK2.050
May 167:56 PM CDTEF0Pope, MN0.815
May 167:58 PM CDTEF0Comanche, OK6.050
May 168:01 PM CDTEF0Caddo, OK2.550
May 168:09 PM CDTEF0Douglas, MN0.215
May 168:28 PM CDTEF0Stearns, MN1.425$100,000
May 169:35 PM CDTEF0Ray, MO0.9100
May 1610:20 PM CDTEF1Okfuskee, OK1.4110
May 1611:15 PM CDTEF2Jackson, MO10.0250
May 1611:26 PM CDTEF2Wagoner, OK16.01,000$2.0 million
May 1611:43 PM CDTEF2Rogers, OK9.81,500$1.0 million
May 1611:51 PM CDTEF1Caldwell, MO2.8100
May 1611:52 PM CDTEF1Rogers, OK3.3300$30,000
May 1612:00 AM CDTEF1Mayes, OK2.3450$10,000
May 1612:05 AM CDTEF1Bates, MO0.9100
May 1612:10 AM CDTEF1Mayes, OK4.5600$75,000
May 1612:24 AM CDTEF1Delaware, OK4.6550$100,000
May 1612:30 AM CDTEF1Ottawa, OK6.71,100$20,000
May 1612:38 AM CDTEF1Ottawa, OK11.56501$125,000
May 1612:48 AM CDTEF0Henry, MO6.525
May 1612:51 AM CDTEF1Ottawa, OK to MO12.2200$200,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.